← Back to Blog
Emergency6 min read

Dog Overdose Symptoms: When to Seek Emergency Help

Medication mistakes happen — but knowing the signs of an overdose can save your dog's life. Here's what to watch for and when to act.

Even the most careful dog owner can make a mistake. A pill drops on the floor, a child shares food, or a dose gets miscalculated. Knowing the signs of an overdose — and what to do immediately — can make the difference between a close call and a tragedy.

💡 Note: If you suspect an overdose, do not wait for symptoms. Call your veterinarian, an emergency vet, or a pet poison control hotline immediately.

Emergency Contacts

  • ▸ASPCA Animal Poison Control: (888) 426-4435
  • ▸Pet Poison Helpline: (855) 764-7661
  • ▸Your veterinarian or nearest emergency vet clinic

General Signs of Overdose

  • ▸Vomiting or diarrhea (sometimes with blood)
  • ▸Excessive drooling
  • ▸Extreme drowsiness or difficulty waking
  • ▸Tremors, shaking, or seizures
  • ▸Loss of coordination or stumbling
  • ▸Rapid or irregular heartbeat
  • ▸Difficulty breathing
  • ▸Pale, yellow, or blue gums
  • ▸Collapse or loss of consciousness

Signs by Medication Type

Different medications produce different overdose signs. Antihistamines like Benadryl cause severe drowsiness, tremors, and rapid heartbeat. Trazodone can cause serotonin syndrome with agitation, confusion, and hyperthermia. Gabapentin can cause profound sedation and loss of coordination. NSAIDs like carprofen and meloxicam can cause vomiting, black stools, and kidney problems.

What to Do Immediately

  • ▸Stay calm — your dog needs you focused
  • ▸Call your vet or a poison control hotline right away
  • ▸Note what was ingested, how much, and when
  • ▸Keep the packaging or pill bottle nearby
  • ▸Do not induce vomiting unless instructed by a professional
  • ▸Do not give food, water, or home remedies without guidance

What NOT to Do

  • ▸Do not wait for symptoms to appear
  • ▸Do not induce vomiting on your own
  • ▸Do not give milk, oil, or 'home antidotes'
  • ▸Do not give activated charcoal without veterinary guidance
  • ▸Do not assume 'a little' is harmless

Prevention Tips

  • ▸Store all medications out of reach of pets and children
  • ▸Never leave pill bottles on counters or nightstands
  • ▸Count pills before and after dosing
  • ▸Use pill organizers with clear labels
  • ▸Keep a written record of all medications your dog takes

Learn More

Understanding correct dosages helps prevent accidental overdoses. Use our calculators to confirm typical doses for common medications.

Related Dosage Guides

Frequently Asked Questions

What are the first signs of overdose in dogs?▾

Vomiting, excessive drooling, extreme drowsiness, tremors, and loss of coordination are common early signs. Do not wait — call your vet.

How long after ingestion do symptoms appear?▾

It varies by medication. Some cause symptoms within 30 minutes; others may take several hours.

Should I make my dog vomit?▾

Never induce vomiting unless a veterinarian or poison control tells you to. It can cause more harm than good.

Is Benadryl overdose dangerous for dogs?▾

Yes. Severe drowsiness, tremors, rapid heartbeat, and seizures can occur. Contact your vet immediately.

How can I prevent an overdose?▾

Store medications safely, count pills, keep records, and always confirm dosages with your vet.

Sources

  • ▸ASPCA Animal Poison Control
  • ▸U.S. Food and Drug Administration (FDA) — Veterinary Medication Safety
  • ▸Merck Veterinary Manual
  • ▸American Veterinary Medical Association (AVMA)

⚠️ Disclaimer

This article is for educational purposes only and is not a substitute for professional veterinary advice. Always consult a licensed veterinarian before giving any medication to your dog.

← Read more articles on our blog